Quantcast

Advocates, ECH spread the word about K-2 dangers

Karen Crowningshield, Assistant Nurse Manager, and Brody Hooper, Emergency Room Technician at Elizabethtown Community Hospital.

Karen Crowningshield, Assistant Nurse Manager, and Brody Hooper, Emergency Room Technician at Elizabethtown Community Hospital. Photo by Keith Lobdell.

— The synthetic marijuana, know as K-2 or Spice, is a psychoactive herbal and chemical product that can mimic cannabis.

According to a release from the federal Drug Enforcement Agency last year, smokeable herbal products marketed as being “legal” and as providing a marijuana-like high, have become increasingly popular, particularly among teens and young adults.

“These products consist of plant material that has been coated with research chemicals that claim to mimic THC, the active ingredient in marijuana, and are sold at a variety of retail outlets, in head shops, and over the Internet,” the release said. “These chemicals, however, have not been approved by the FDA for human consumption, and there is no oversight of the manufacturing process.”

As the story of synthetic marijuana spreads, those who deal with victims of the substance said the main concern is being able to properly identify the use and treat it.

“We see it more and more,” Crowningshield said. “Last February, we didn’t even know that this was out there, and what makes it worse is that unless there is someone who can tell us that a patient is suffering from the affects of K-2, we have no way of knowing and then we are just treating symptoms. No regular medications work on this, so just treating the symptoms is really not helping.”

“I would say that it is fair that we now get a K-2 case in the Emergency Room once every two weeks,” Brody Hooper, an Elizabethtown-Lewis junior and Emergency Room Technician at ECH who also is traveling to local schools with a program about the dangers of K-2, said. “It is most often on weekends, because it is used at parties.”

Crowningshield said that the symptoms of K-2 use range from rapid heart rate to seizures, and can also lead to heart attack.

0
Vote on this Story by clicking on the Icon

Comments

Use the comment form below to begin a discussion about this content.

Sign in to comment